Regularity of \(C^1\) surfaces with prescribed mean curvature in three-dimensional contact sub-Riemannian manifolds

  • Matteo Galli
  • Manuel Ritoré


In this paper we consider surfaces of class \(C^1\) with continuous prescribed mean curvature in three-dimensional contact sub-Riemannian manifolds and prove that their characteristic curves are of class \(C^2\). This regularity also holds for critical points of the sub-Riemannian perimeter under a volume constraint. All results are valid in the first Heisenberg group \({\mathbb {H}}^1\).

Mathematics Subject Classification

53C17 49Q20 


  1. 1.
    Ambrosio, L., Cassano, F.S., Vittone, D.: Intrinsic regular hypersurfaces in Heisenberg groups. J. Geom. Anal. 16(2), 187–232 (2006)MATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Barilari, D., Rizzi, L.: A formula for Popp’s volume in sub-Riemannian geometry. Anal. Geom. Metr. Spaces 1, 42–57 (2013)MATHMathSciNetGoogle Scholar
  3. 3.
    Blair, D.E.: Riemannian geometry of contact and symplectic manifolds. Progress in Mathematics, vol. 203. Birkhäuser Boston Inc, Boston (2002)Google Scholar
  4. 4.
    Capogna, L., Citti, G., Manfredini, M.: Regularity of non-characteristic minimal graphs in the Heisenberg group \(\mathbb{H}^1\). Indiana Univ. Math. J. 58(5), 2115–2160 (2009)MATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Capogna, L., Danielli, D., Garofalo, N.: The geometric Sobolev embedding for vector fields and the isoperimetric inequality. Comm. Anal. Geom. 2(2), 203–215 (1994)MATHMathSciNetGoogle Scholar
  6. 6.
    Capogna, L., Danielli, D., Pauls, S.D., Tyson, J.T.: An introduction to the Heisenberg group and the sub-Riemannian isoperimetric problem. Progress in Mathematics, vol. 259. Birkhäuser Verlag, Basel (2007)Google Scholar
  7. 7.
    Chavel, I.: Riemannian Geometry: a modern introduction. Cambridge Studies in Advanced Mathematics, vol. 98, 2nd edn. Cambridge University Press, Cambridge (2006)Google Scholar
  8. 8.
    Cheng, J.H., Hwang, J.F., Malchiodi, A., Yang, P.: Minimal surfaces in pseudohermitian geometry. Ann. Sc. Norm. Super. Pisa Cl. Sci. 4(1), 129–177 (2005)MATHMathSciNetGoogle Scholar
  9. 9.
    Cheng, J.-H., Hwang, J.-F., Yang, P.: Existence and uniqueness for \(p\)-area minimizers in the Heisenberg group. Math. Ann. 337(2), 253–293 (2007)MATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    Cheng, J.-H., Hwang, J.-F., Yang, P.: Regularity of \(C^1\) smooth surfaces with prescribed \(p\)-mean curvature in the Heisenberg group. Math. Ann. 344(1), 1–35 (2009)MATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Franchi, B., Serapioni, R., Cassano, F.S.: Rectifiability and perimeter in the Heisenberg group. Math. Ann. 321(3), 479–531 (2001)MATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    Franchi, B., Serapioni, R., Cassano, F.S.: On the structure of finite perimeter sets in step 2 Carnot groups. J. Geom. Anal. 13(3), 421–466 (2003)MATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    Galli, M.: Area-stationary surfaces in contact sub-Riemannian manifolds. Ph.D. thesis, Universidad de Granada. (2012)
  14. 14.
    Galli, M.: First and second variation formulae for the sub-Riemannian area in three-dimensional pseudo-Hermitian manifolds. Calc. Var. Partial Differ. Equations 47(1–2), 117–157 (2013)MATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Galli, M., Ritoré, M.: Existence of isoperimetric regions in contact sub-Riemannian manifolds. J. Math. Anal. Appl. 397(2), 697–714 (2013)MATHMathSciNetCrossRefGoogle Scholar
  16. 16.
    Galli, M., Ritoré, M.: Area-stationary and stable surfaces of class \(C^1\) in the sub-Riemannian Heisenberg group \(\mathbb{H}^1\). arXiv:1410.3619 (2014)
  17. 17.
    Garofalo, N., Nhieu, D.-M.: Isoperimetric and Sobolev inequalities for Carnot-Carathéodory spaces and the existence of minimal surfaces. Comm. Pure Appl. Math. 49(10), 1081–1144 (1996)MATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    Maggi, F.: Sets of finite perimeter and geometric variational problems. In: An introduction to geometric measure theory. Cambridge Studies in Advanced Mathematics, vol. 135. Cambridge University Press, Cambridge (2012)Google Scholar
  19. 19.
    Massari, U.: Esistenza e regolarità delle ipersuperfice di curvatura media assegnata in \(R^{n}\). Arch. Ration. Mech. Anal. 55, 357–382 (1974)MATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Montgomery, R.: A tour of subriemannian geometries, their geodesics and applications. Mathematical Surveys and Monographs, vol. 91. American Mathematical Society, Providence (2002)Google Scholar
  21. 21.
    Pauls, S.D.: \(H\)-minimal graphs of low regularity in \(\mathbb{H}^1\). Comment. Math. Helv. 81(2), 337–381 (2006)MATHMathSciNetCrossRefGoogle Scholar
  22. 22.
    Ritoré, M., Rosales, C.: Area-stationary surfaces in the Heisenberg group \(\mathbb{H}^1\). Adv. Math. 219(2), 633–671 (2008)MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversità di BolognaBolognaItaly
  2. 2.Departamento de Geometría y TopologíaUniversidad de GranadaGranadaSpain

Personalised recommendations